Colorado, 2008High Wind in Colorado, April 24, 2008
April 24, 2008 · NWS GLD · 2 events in 2 counties and zones
A strong cold front swept across eastern Colorado during the evening accompanied by NW winds gusting over 45 mph. An isolated 59 mph wind gust was measured by a personal weather station in Cheyenne county with frontal passage.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front swept across eastern Colorado during the evening accompanied by NW winds gusting over 45 mph. An isolated 59 mph wind gust was measured by a personal weather station in Cheyenne county with frontal passage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 24, 7:00 PM MST, 15 minutes earlier.
Area forecast discussion, Apr 24, 7:00 PM MST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
800 PM MDT THU APR 24 2008
.SHORT TERM... (TONIGHT - SUNDAY)
128 PM MDT THU APR 24 2008
WATER VAPOR IMAGERY SHOWS SHORTWAVE TROUGH MOVING ACROSS THE
NORTHERN ROCKIES THIS AFTERNOON. QVECTORS INDICATE STRONG SYNOPTIC
SCALE LIFT WILL MOVE THROUGH WITH THAT FEATURE TONIGHT. CONVECTION
WILL INITIATE ON THE SURFACE COLD FRONT IN EASTERN COLORADO BY LATE
AFTERNOON/EARLY EVENING...THEN SWEEP THROUGH THE FORECAST AREA
TONIGHT. LOW LEVEL MOISTURE RETURN WILL BE LIMITED ACROSS THE
SOUTHERN FORECAST AREA...BUT NORTH OF THE INTERSTATE EASTERLY
WINDS WILL BE ADVECTING RICH MOISTURE. FRONT WILL INTERCEPT THAT
MOISTURE AND INSTABILITY AXIS...RESULTING IN STRONG TO SEVERE
THUNDERSTORMS. SURFACE WINDS WILL BE BACKED TO NEAR DUE EAST ACROSS
NORTHEAST CWA...WHERE LOW LEVEL HELICITY AND EHI VALUES SUGGEST
TORNADO THREAT WILL BE THE GREATEST. IN ADDITION...RUC AND NAM SHOW
STRONG WINDS BEHIND THE FRONT. WIND GUSTS COULD APPROACH WARNING
CRITERIA...BUT TO KEEP HIGHLIGHTS SIMPLE WITH ANTICIPATED CONVECTION
WILL GO WITH A WIND ADVISORY FOR NOW AND LEAVE ANY SHORT FUSE
WARNINGS FOR TONIGHT. AS WAS THE CASE YESTERDAY...BLOWING DIRT WILL
BE A PROBLEM...ESPECIALLY IN OPEN COUNTRY. WIND WILL BRIEFLY SUBSIDE
AROUND SUNRISE...BEFORE INCREASING AGAIN FRIDAY MORNING. ADVISORY
MAY NEED TO BE EXTENDED.
NEXT SHORTWAVE TROUGH WILL APPROACH IN THE NORTHWEST FLOW ALOFT LATE
FRIDAY NIGHT AND INTO SATURDAY. LOW LEVEL FLOW WILL REMAIN WESTERLY
THROUGH THAT TIME...AND AS A RESULT MOISTURE WILL BE LACKING FOR
THIS SYSTEM. MODELS ONLY SHOWING A SMALL AREA OF ELEVATED CAPE AHEAD
OF THE SURFACE FRONT AT 18Z SATURDAY NEAR HILL CITY. MAY INSERT SOME
ISOLATED THUNDER THERE...BUT ELSEWHERE LOOKS DRY. ANOTHER BREEZY DAY
ON SATURDAY WITH POST FRONTAL NORTHWEST WINDS. AS SKIES CLEAR AND
WINDS DIMINISH SATURDAY NIGHT...HARD FREEZE LOOKS POSSIBLE WITH GOOD
RADIATIONAL COOLING...ESPECIALLY ACROSS THE HIGHER TERRAIN WEST OF
HIGHWAY 27. GROWING SEASON IS UNDERWAY...SO A HIGHLIGHT FOR FREEZING
CONDITIONS MAY EVENTUALLY BE REQUIRED.
FINALLY...SUNDAY WILL BE DRY AS RIDGE BEGINS TO BUILD ACROSS THE
ROCKIES. TEMPERATURES WILL BE SLIGHTLY BELOW NORMAL.
.LONG TERM... (MONDAY - THURSDAY)
128 PM MDT THU APR 24 2008
UPPER RIDGING WILL TRANSLATE ACROSS THE AREA EARLY IN THE PERIOD.
THIS WILL RESULT IN DRY AND WARM CONDITIONS. 850MB TEMPERATURES SHOW
WARMEST DAY WILL BE TUESDAY...POSSIBLY INTO WEDNESDAY DEPENDING ON
LOCATION OF THE NEXT FRONT. BOTH THE ECMWF AND GFS SHOW A FRONT
DRAPED ACROSS THE FORECAST AREA ON WEDNESDAY. AS THE NEXT UPPER
TROUGH SETTLES INTO THE GREAT BASIN...SOUTHWEST FLOW ALOFT WILL
DEVELOP OVER THE CENTRAL PLAINS. REMAINS TO BE SEEN IF THERE WILL BE
ANY WEAK DISTURBANCE EJECTING FROM THE MAIN TROUGH AXIS WHICH WOULD
INITIATE CONVECTION ON THE FRONT. HOWEVER...THE PATTERN DOES SUPPORT
AT LEAST A MENTION OF THUNDERSTORMS. MODELS DIVERGE ON
THURSDAY...WITH ECMWF SHOWING SIGNIFICANT POST FRONTAL PRECIPITATION
AS UPPER TROUGH MOVES ACROSS...BUT GFS MUCH FURTHER NORTH WITH THE
UPPER DYNAMICS. HPC LEANING TOWARDS THE ECMWF SOLUTION SO WILL CARRY
SLIGHT CHANCE POPS FOR THURSDAY...WITH COOLER TEMPERATURES.
24
&&
.AVIATION...
633 PM MDT THU APR 24 2008
FOR THE 00Z TAF CYCLE...VFR CONDITIONS CURRENTLY AT KGLD ARE
EXPECTED TO DOMINATE THE TAF PERIOD. ALTHOUGH BRIEF PERIODS OF
IFR CONDITIONS ARE POSSIBLE BETWEEN 06Z AND 12Z AS FOG MOVES OVER
THE AREA. VFR CONDITIONS WILL RETURN TO KGLD AFTER 12Z. FOR
KMCK...BRIEF PERIODS OF LIFR CONDITIONS ARE POSSIBLE NOW THROUGH
4Z DIRECTLY UNDER ANY DEVELOPING THUNDERSTORMS. BY 06Z...IFR
CONDITIONS WILL BE POSSIBLE DUE TO FOG. AFTER 12Z...EXPECT A
RETURN TO VFR CONDITIONS FOR KMCK.
BLM
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY UNTIL 6 AM MDT /7 AM CDT/ FRIDAY FOR KSZ001>004-
013>016-027>029-041-042.
NE...WIND ADVISORY UNTIL 6 AM MDT /7 AM CDT/ FRIDAY FOR NEZ079>081.
CO...WIND ADVISORY UNTIL 6 AM MDT FRIDAY FOR COZ090>092.
&&
WFO GOODLANDHazardous weather outlook, Apr 24, 8:35 AM MST, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
935 AM MDT THU APR 24 2008
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251230-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
935 AM MDT THU APR 24 2008 /1035 AM CDT THU APR 24 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...TODAY AND TONIGHT
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE BEGINNING LATE THIS
AFTERNOON AND TONIGHT. THE GREATEST THREAT WILL BE GENERALLY ALONG
AND EAST OF A LINE FROM BENKELMAN TO GOVE. LARGE HAIL...STRONG WINDS
AND TORNADOES WILL BE POSSIBLE WITH THE STRONGEST STORMS.
AS A SURFACE COLD FRONT MOVES THROUGH...WINDS WILL SWITCH TO THE
NORTHWEST AND INCREASE TO 25 TO 35 MPH WITH HIGHER GUSTS POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS WILL BE POSSIBLE ON WEDNESDAY. AT THIS TIME...CLOUD
TO GROUND LIGHTNING APPEARS TO BE THE GREATEST THREAT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS EVENING.
FOLTZ
In the hours before
Local storm report, Apr 24, 6:43 PM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
743 PM MDT THU APR 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM TSTM WND GST 5 SSE SELDEN 39.47N 100.53W
04/24/2008 E70 MPH SHERIDAN KS STORM CHASER
&&
FOLTZLocal storm report, Apr 24, 6:47 PM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
747 PM MDT THU APR 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM HAIL 8 N MAX 40.23N 101.40W
04/24/2008 E0.75 INCH DUNDY NE PUBLIC
&&
BLMLocal storm report, Apr 24, 6:52 PM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
752 PM MDT THU APR 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL 8 W TRENTON 40.17N 101.16W
04/24/2008 E0.75 INCH HITCHCOCK NE TRAINED SPOTTER
&&
BLMLocal storm report, Apr 24, 6:57 PM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
757 PM MDT THU APR 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM HAIL 11 NW TRENTON 40.29N 101.16W
04/24/2008 M0.75 INCH HITCHCOCK NE TRAINED SPOTTER
&&
BLMLocal storm report, Apr 24, 7:05 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
805 PM MDT THU APR 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM HAIL 8 NNW STRATTON NE 40.26N 101.29W
04/24/2008 M0.75 INCH HITCHCOCK NE NWS EMPLOYEE
DIME SIZED HAIL COVERING THE GROUND WITH DRIFTS AROUND
BUILDINGS
&&
FOLTZLocal storm report, Apr 24, 7:07 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
807 PM MDT THU APR 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL 10 S JENNINGS 39.54N 100.29W
04/24/2008 E2.50 INCH SHERIDAN KS PUBLIC
&&
BLMHigh Wind, Kit Carson County
- When
- April 24, 7:15 PM MST to 7:30 PM MST
- Where
- Kit Carson County forecast zone
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Newspaper
- Coordinates
- 39.305, -102.603 (the zone’s center; the record gives no point)
High winds behind a strong cold front broke an electrical line at county road G and road 26 (11 SSW Stratton), which in turn sparked a stubble field fire. The subsequent 200 acre blaze took 1.5 hours to contain with four local volunteer fire departments fighting the fire.
High Wind, Cheyenne County
- When
- April 24, 7:34 PM MST
- Where
- Cheyenne County forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- COOP Observer
- Coordinates
- 38.828, -102.603 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, April 24, 2008$3.8 million · EF2 · 20 events
- Tornadoes and Flash Flooding in Iowa, April 24 to 25, 2008$210,000 · EF2 · 29 events
- Tornadoes and Flash Flooding in Wisconsin, April 24 to 25, 2008$1.1 million · EF1 · 40 events
- Tornadoes and Flash Flooding in Iowa, April 24 to 26, 2008$1.6 million · EF0 · 46 events
- Tornado and Flash Flood in Nebraska, April 24 to 25, 2008$1.3 million · EF1 · 17 events
- Hail and Damaging Winds in Kansas, April 24, 2008$678,000 · 4.25 in hail · 22 events
- Flash Flooding and Flooding in Iowa, April 24 to 30, 2008$1.1 million · 8 events
- Wildfire in Michigan, April 24, 2008$750,000 · 1 event
- Hail and Damaging Winds in Nebraska, April 24, 2008$155,000 · 1 in hail · 7 events
- Tornadoes and Hail in Kansas, April 24 to 25, 2008EF1 · 17 events
- Flooding in Missouri, April 24 to 28, 20089 events
- Hail in Iowa, April 24 to 25, 20081 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 97791, 85660.